MAUDE Adverse Event Report: COOK INC Cook Spectrum; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC Cook Spectrum; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/06/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a (b)(6) male patient required placement of right femoral central line from a cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter tray using the seldinger technique.After placement of the device, a retained guidewire extending into the heart was found during x-ray confirmation.The wire was then successfully removed with an additional interventional radiology procedure that included intubation and sedation.No other adverse effects were reported for this incident.Additional information regarding event details has been requested, but is currently unavailable.
 
Additional Manufacturer Narrative
Device name: cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter tray.Model- rpn: c-utlmy-701j-rsc-abrm-hc-fst-a-rd.Initial reporter occupation: value analysis coordinator.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received from customer confirmed that the procedure was a central venous catheter placement.The patient required a replacement catheter.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Correction: b1; h6 - annex a this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation.It was reported by a representative of (b)(6) hospital ((b)(6), usa) that on (b)(6) 2021, the wire guide from a cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter tray (rpn: c-utlmy-701j-rsc-abrm-hc-fst-a-rd; lot#: unknown) was retained in a patient.The device was required for bedside placement of a right femoral central venous catheter (cvc) in a 13-year-old male patient.The user opened the first cook cvc kit but discarded the catheter after flushing.The user then obtained a second kit and placed the catheter in the patient via seldinger technique.The x-ray to confirm catheter placement was delayed but revealed "the provider left/lost the guidewire inside of the patient" and it was extending up into the heart.As a result, the patient required an interventional radiology procedure, including intubation and sedation, for successful guidewire removal.The catheter was also replaced.No other adverse effects were reported due to this occurrence.Reviews of the documentation, including the complaint history, device history record, instructions for use (ifu), manufacturing instructions and quality control procedures of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examinations could be conducted.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that inspection activities are in place to identify this failure mode prior to distribution.The customer did not provide a lot number.A sales report was completed and only one lot number (13062280) has been sent to this customer in the past three years.A review of the device history record (dhr) for lot 13062280 found no relevant nonconformances that could have contributed to the reported failure.It should be noted that there was one other complaint associated with the final product lot number from the same facility for a different failure mode.As an affected component was provided by a supplier, an investigation was requested.A review of the dhrs and complaint trend for the specimen device does not present any indication of manufacturing defect for an anomaly that could have impacted on the event as reported.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided by the supporting documentation ¿material fatigue¿, ¿excessive force used¿ and /or ¿improper use¿ may have impacted on the event as reported.Cook also reviewed product labeling.This product is supplied with an instructions for use (ifu) pamphlet, c_t_ctulmabrm_rev7.In the precautions section it states: these products are intended for use by physicians trained and experienced in the placement of central venous catheters using percutaneous entry (seldinger) technique.Standard seldinger technique for placement of percutaneous vascular access sheaths, catheters and wire guides should be employed during the placement of a central venous catheter.In the instructions for use section, it states: 4.) slide safe-t-j wire guide straightener (positioned on distal tip of wire guide) over ¿j¿ portion of wire guide.Pass straightened wire guide through needle; advance wire guide 5-10 cm into vessel.If straight wire is used, always advance soft, flexible end through needle hub and into vessel.If resistance is encountered during wire guide insertion, do not force wire guide.Withdrawal of wire guide through needle should be avoided; breakage may result.5.) while maintaining wire guide position, withdraw needle and safe-t-j wire guide straightener.8.) introduce the central venous catheter over wire guide.While maintaining wire guide position, advance catheter into vessel with a gentle twisting motion.Note: do not advance catheter tip beyond distal tip of wire guide.Always have wire guide leading during catheter placement.Verify catheter tip position using radiography or appropriate technology.In order to guarantee extra pericardial location, the catheter tip should be located above the svc-ra junction, within the lower 1/3 of the svc.Every effort must be made to ascertain proper tip position in order to prevent erosion or perforation of the central venous system and to ensure proper delivery of infusates.9.) after catheter is in position, remove wire guide.Note: a wire guide that is at least twice as long as the catheter is recommended for catheter exchange procedure.In the how supplied section it states: upon removal from package, inspect the product to ensure no damage has occurred.Evidence gathered upon review of the dmr, the dhr, and with no product return, cook was not able to determine the product out of specification.There is no evidence of non-conforming material in house or in the field.Based on the information provided, no returned product, and the results of our investigation, it was concluded that an unintended user error contributed to the reported event.The customer stated that during a cvl placement, the provider left/lost the wire guide in the patient.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
Cook Spectrum
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14167616
Report Number1820334-2022-00628
Device Sequence Number17399698
Product Code FOZ
UDI-Device Identifier00827002441286
UDI-Public(01)00827002441286(17)211001(10)13062280
Combination Product (Y/N)Y
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K081113
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2021
Device Model NumberN/A
Device Catalogue NumberC-UTLMY-701J-RSC-ABRM-HC-FST-A-RD
Device Lot Number13062280
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer05/04/2022
07/19/2022
11/28/2022
Initial Report FDA Received Date04/21/2022
Supplement Report FDA Received Date05/26/2022
07/22/2022
12/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age13 YR
Patient SexMale
Patient Weight44 KG